Alert archive / Florida / Tornado Warnings in 2024
Tornado Warning 16, NWS Mobile, AL
NWS Mobile, AL issued this tornado warning at May 17, 2024, 3:47 PM CDT for Okaloosa County, Florida; Covington County, Alabama. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2024, 3:47 PM CDT (20:47 UTC)
- Expired
- May 17, 2024, 4:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Covington County, AL, Okaloosa County, FL
The radar
The Eglin Afb radar (KEVX), 67 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 3:52 PM CDT | TSTM WND DMG | 2 E Falco, AL | Broadcast media relays report of trees on power lines on Rd 137 in the southern part of Covington County. |
| May 17, 4:05 PM CDT | TSTM WND DMG | 2 W Lockhart, AL | Trees down on County Rd 4 near Florala. Time estimated on radar. |
| May 17, 4:05 PM CDT | TSTM WND DMG | 3 S Watkins Bridge, AL | Trees down on Glen Chambers Road and Bogan Level Road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:59 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 367 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
909
WFUS54 KMOB 172047
TORMOB
ALC039-FLC091-172130-
/O.NEW.KMOB.TO.W.0016.240517T2047Z-240517T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Mobile AL
347 PM CDT Fri May 17 2024
The National Weather Service in Mobile has issued a
* Tornado Warning for...
Southeastern Covington County in south central Alabama...
Northeastern Okaloosa County in northwestern Florida...
* Until 430 PM CDT.
* At 346 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles northwest of Laurel Hill, or 11 miles west of
Florala, moving east at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Florala and Lockhart around 400 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3099 8639 3086 8639 3101 8664 3114 8656
3107 8619 3099 8619
TIME...MOT...LOC 2046Z 283DEG 26KT 3105 8651
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
RD2 follow-up statements
232
WWUS54 KMOB 172111
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
411 PM CDT Fri May 17 2024
ALC039-FLC091-172130-
/O.CON.KMOB.TO.W.0016.000000T0000Z-240517T2130Z/
Covington AL-Okaloosa FL-
411 PM CDT Fri May 17 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHEASTERN COVINGTON AND NORTHEASTERN OKALOOSA COUNTIES...
At 411 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Florala, moving east at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Covington and northeastern Okaloosa Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3097 8653 3112 8645 3107 8619 3099 8619
3099 8639 3092 8639
TIME...MOT...LOC 2111Z 289DEG 26KT 3101 8631
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
RD846
WWUS54 KMOB 172119
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
419 PM CDT Fri May 17 2024
FLC091-172129-
/O.CAN.KMOB.TO.W.0016.000000T0000Z-240517T2130Z/
Okaloosa FL-
419 PM CDT Fri May 17 2024
...THE TORNADO WARNING FOR NORTHEASTERN OKALOOSA COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Alabama.
LAT...LON 3099 8637 3110 8634 3107 8619 3099 8619
TIME...MOT...LOC 2119Z 280DEG 26KT 3102 8625
$$
ALC039-172130-
/O.CON.KMOB.TO.W.0016.000000T0000Z-240517T2130Z/
Covington AL-
419 PM CDT Fri May 17 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHEASTERN COVINGTON COUNTY...
At 419 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles east of Florala, moving east at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Florala and Lockhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3099 8637 3110 8634 3107 8619 3099 8619
TIME...MOT...LOC 2119Z 280DEG 26KT 3102 8625
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
RDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at May 17, 1:14 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 17, 1:14 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
114 PM CDT Fri May 17 2024
...New AVIATION, NEAR TERM...
.AVIATION...
(18Z TAFS)
Issued at 114 PM CDT Fri May 17 2024
Scattered thunderstorms will continue to develop across the area
throughout the afternoon. Gusty winds and hail will accompany
strong to severe storms throughout the day. Ceilings will drop
into the MVFR to IFR range in and around scattered storms.
Outside of thunderstorms, conditions will remain gusty along the
coast through early afternoon. /13
&&
.NEAR TERM...
(Rest of today)
Issued at 114 PM CDT Fri May 17 2024
Currently watching and area of light to moderate rain moving
across our interior area this afternoon to the north of a
northward moving warm front. To the south of this boundary, the
airmass has become rather unstable with MLCAPE values around
2000J/Kg and deep layer shear values around 40 to 50 knots. We
will be closely monitoring these areas for any thunderstorms that
can develop as they will have the potential to become severe with
damaging winds and large hail. The tornado threat remains very low
due to weak low level shear values. /13
SHORT AND LONG TERM...
(Sunday through Thursday)
Issued at 538 AM CDT Fri May 17 2024
The area dries out late in the weekend through the middle of next
week. Weak ridging aloft builds into the region as a trough
remains draped across the western Atlantic. This pattern results
in northerly to northwesterly flow aloft developing overhead
through early Wednesday. A surface high draped down the East Coast
eventually nudges into the region early next week and onshore
flow becomes established by Tuesday. A shortwave sliding across
the central portion of the CONUS will cause the ridge aloft to
briefly flatten toward the Gulf by mid-week. The bulk of the
showers and storms associated with this shortwave will likely
remain to our north on Wednesday and Thursday, although we can't
rule out some isolated storms by Thursday afternoon.
Beach Note: Rip current risk remains HIGH on Sunday and eventually
falls to MODERATE late on Sunday night. The risk remains MODERATE
on Monday. RCMOS probabilities indicate that the risk should fall
to a low on Tuesday through Thursday. RCMOS guidance does indicate
a very brief bump to MODERATE is possible Tuesday afternoon for
the beaches in northwest Florida. 07/mb
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 68 82 67 88 66 90 69 87 / 80 80 20 10 0 0 0 0
Pensacola 72 80 70 86 69 88 72 85 / 60 90 30 10 0 0 0 0
Destin 73 80 71 85 71 85 72 84 / 50 80 40 20 0 0 0 0
Evergreen 68 82 65 87 64 89 64 89 / 80 90 30 10 0 0 0 0
Waynesboro 66 84 64 86 63 90 66 91 / 70 70 10 10 0 0 0 0
Camden 67 82 64 85 63 88 64 89 / 70 80 30 20 0 0 0 0
Crestview 69 81 65 88 64 90 64 89 / 60 90 30 10 0 0 0 0
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Saturday afternoon for ALZ051>060-261>266.
High Rip Current Risk through Sunday afternoon for ALZ265-266.
FL...Flood Watch through Saturday afternoon for FLZ201>206.
High Rip Current Risk through Sunday afternoon for FLZ202-204-
206.
MS...Flood Watch through Saturday afternoon for MSZ067-075-076-078-
079.
GM...Small Craft Advisory until 4 PM CDT this afternoon for
GMZ630>636-650-655-670-675.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, May 17, 2:54 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
254 PM CDT Fri May 17 2024
ALZ059-060-172045-
Covington AL-Escambia AL-
254 PM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ESCAMBIA AND
SOUTHWESTERN COVINGTON COUNTIES THROUGH 345 PM CDT...
At 254 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of East Brewton, or 8 miles east of Brewton, moving
east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Escambia and southwestern Covington Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3100 8644 3108 8706 3126 8703 3126 8677
3120 8677 3119 8676 3120 8674 3118 8673
3118 8672 3119 8672 3119 8670 3127 8670
3128 8643
TIME...MOT...LOC 1954Z 272DEG 35KT 3114 8694
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RDSpecial weather statement, May 17, 3:20 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Mobile AL
320 PM CDT Fri May 17 2024
ALZ261-263-172100-
Mobile Inland AL-Mobile Central AL-
320 PM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MOBILE COUNTY THROUGH
400 PM CDT...
At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Chunchula, or 10 miles west of Saraland, moving
east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Saraland, Chickasaw, Satsuma, Creola, Chunchula, Axis, Semmes, and
I65 And AL 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3078 8834 3092 8834 3098 8796 3091 8795
3087 8798 3086 8795 3082 8795 3080 8796
3081 8799 3079 8796 3079 8799 3077 8799
3078 8796 3077 8796 3077 8795 3076 8798
3075 8794
TIME...MOT...LOC 2020Z 271DEG 16KT 3086 8824
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RDThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:41 AM CDT | Severe Thunderstorm Warning | MOB | Escambia, Santa Rosa | 49 min |
| May 17, 3:02 AM CDT | Areal Flood Advisory | MOB | Escambia | 3 hr |
| May 17, 3:24 AM CDT | Special Weather Statement | MOB | Okaloosa | 51 min |
| May 17, 6:10 AM CDT | Special Weather Statement | MOB | Santa Rosa | 50 min |
| May 17, 3:43 PM CDT | Severe Thunderstorm Warning | MOB | Okaloosa | 47 min |
| May 17, 4:01 PM CDT | Areal Flood Advisory | MOB | Escambia, Okaloosa, Santa Rosa | 3 hr |
| May 17, 4:33 PM CDT | Severe Thunderstorm Warning | MOB | Okaloosa | 27 min |
| May 17, 5:18 PM CDT | Special Weather Statement | MOB | Escambia | 42 min |
| May 16, 7:35 PM CDT | River Flood Warning | MOB | Clarke, Washington | 14 hr |
| May 17, 12:28 AM CDT | Special Marine Warning | MOB | 92 min | |
| May 17, 1:38 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 37 min |
| May 17, 1:56 AM CDT | Special Marine Warning | MOB | 94 min | |
| May 17, 2:10 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 50 min |
| May 17, 2:44 AM CDT | Special Marine Warning | MOB | 91 min | |
| May 17, 3:18 AM CDT | Small Craft Advisory | MOB | 13 hr | |
| May 17, 5:19 AM CDT | Special Weather Statement | MOB | Baldwin | 41 min |
| May 17, 6:16 AM CDT | Severe Thunderstorm Warning | MOB | Mobile, Washington | 32 min |
| May 17, 6:23 AM CDT | Special Weather Statement | MOB | Baldwin | 37 min |
| May 17, 6:32 AM CDT | Special Weather Statement | MOB | Mobile | 43 min |
| May 17, 6:47 AM CDT | Special Weather Statement | MOB | Washington | 43 min |
| May 17, 7:12 AM CDT | Special Weather Statement | MOB | Escambia | 33 min |
| May 17, 7:53 AM CDT | Areal Flood Advisory | MOB | Choctaw | 44 min |
| May 17, 8:37 AM CDT | Flash Flood Warning | MOB | Choctaw | 4 hr |
| May 17, 9:06 AM CDT | Areal Flood Advisory | MOB | Wilcox | 83 min |
| May 17, 10:29 AM CDT | Flash Flood Warning | MOB | Wilcox | 3 hr |
| May 17, 2:54 PM CDT | Special Weather Statement | MOB | Covington | 51 min |
| May 17, 3:02 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Covington, Escambia | 43 min |
| May 17, 3:20 PM CDT | Special Weather Statement | MOB | Mobile | 40 min |
| May 17, 3:56 PM CDT | Special Weather Statement | MOB | Mobile | 49 min |
| May 17, 4:05 PM CDT | Special Weather Statement | MOB | Escambia | 55 min |
| May 17, 4:08 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 52 min |
| May 17, 4:09 PM CDT | Special Marine Warning | MOB | 96 min | |
| May 17, 4:15 PM CDT | Areal Flood Advisory | MOB | Mobile | 3 hr |
| May 17, 4:40 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 50 min |
| May 17, 5:15 PM CDT | Special Weather Statement | MOB | Covington | 60 min |
| May 17, 5:17 PM CDT | Flash Flood Warning | MOB | Covington | 3 hr |
Nearby
Tornado Warnings in Florida, 2024Tornado Warnings in Alabama, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.